Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 242, NWS Mobile, AL

August 2, 2008Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 2, 2008, 9:38 PM CDT for Choctaw County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 9:38 PM CDT (02:38 UTC)
Expired
Aug 2, 2008, 10:00 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 152 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2703 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 030238
SVRMOB
ALC023-030330-
/O.NEW.KMOB.SV.W.0242.080803T0238Z-080803T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
938 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 1030 PM CDT

* AT 936 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF HALSELL TO 11 MILES NORTHEAST
  OF HALSELL...OR ALONG A LINE EXTENDING FROM 19 MILES EAST OF
  MERIDIAN TO 22 MILES NORTH OF BUTLER...MOVING SOUTH AT 34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HALSELL BY 950 PM CDT...
  YANTLEY...JACHIN AND CROMWELL BY 955 PM CDT...
  ROBJOHN AND PUSHMATAHA BY 1000 PM CDT...
  LISMAN BY 1005 PM CDT...
  RIDERWOOD BY 1010 PM CDT...
  ROCK SPRINGS AND MT STERLING BY 1015 PM CDT...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS 
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM 
WINDOWS.

A WIND GUST OF 60 MPH WAS REPORTED IN YORK IN SOUTHERN SUMTER COUNTY 
WITH THIS STORM. THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3186 8815 3188 8846 3231 8841 3232 8811
TIME...MOT...LOC 0237Z 005DEG 30KT 3239 8839 3240 8816

$$
1 follow-up statement
000 
WWUS54 KMOB 030300
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CDT SAT AUG 2 2008

ALC023-030308-
/O.CAN.KMOB.SV.W.0242.000000T0000Z-080803T0330Z/
CHOCTAW AL-
958 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY IS CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER SEVERE...HOWEVER 
A GUST FRONT FROM STRONGER THUNDERSTORMS TO THE NORTH AND WEST OF 
THE COUNTY WILL CONTINUE TO MOVE SOUTHWARD AND PRODUCE BRIEF GUSTY 
WINDS OF AROUND 35 MPH THROUGH 1030 PM THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3186 8815 3188 8846 3231 8841 3232 8811
TIME...MOT...LOC 0258Z 005DEG 30KT 3222 8841 3223 8818

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:35 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 2, 8:35 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CDT SAT AUG 2 2008

.UPDATE...SPC HAS ISSUED SVR TSTM WATCH NUMBER 798 FOR PARTS OF
INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA
THIS SATURDAY NIGHT AND SUNDAY MORNING...EFFECTIVE UNTIL 200 AM CDT.
LINE OF SVR STORMS WITH HISTORY OF DAMAGING WINDS AND LARGE HAIL
CURRENTLY NORTHWEST OF FCST AREA MOVING SOUTH-SOUTHWEST AT 20 TO 25
KNOTS AND TAIL END OF LINE WILL POSSIBLY CLIP AT LEAST A SMALL PART
OF OUR NWRN CWA...ESPECIALLY CHOCTAW AND WAYNE COUNTIES WHERE
WARNINGS MAY BE REQUIRED DURING THE NEXT TWO OR THREE HOURS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. DEPENDING
ON RADAR TRENDS...THE PORTION OF THE WATCH VALID FOR THE WFO MOBILE
CWA WILL PROBABLY BE CANCELLED WELL BEFORE THE 200 AM EXPIRATION
TIME. UPDATED THE ZONES AND GRIDS A SHORT WHILE AGO TO REFLECT SVR
WATCH 798 AND TO ADJUST PCPN AND WX ELEMENTS. REMAINDER OF FCST
LOOKED OK. 12/DS

...PREVIOUS FCST DISCUSSION FROM 249 PM CDT SAT AUG 2 2008 FOLLOWS...

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)MASS OF SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN GULF OF MEXICO THAT DEVELOPED NEAR
THE BASE OF UPPER TROUGH OR ELONGATED AREA OF LOW PRESSURE IN
BETWEEN UPPER HIGHS IS NOT EXPECTED TO MOVE MUCH OVER THE NEXT 18 TO
24 HOURS.  WILL LEAVE LOW POPS IN FOR THE EVENING ALL ZONES AND
COASTAL AREAS OVERNIGHT. A WEAK TROUGH MOVING ACROSS NORTHERN
ALABAMA HAS FIRED UP SOME CONVECTION THOSE AREAS THIS AFTERNOON...
NOT ANTICIPATING MUCH IF ANY CONVECTION MAKING IT TO THE NORTHERN
ZONES BUT DID LEAVE LOW POPS FOR THIS EVENING. SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN GULF SHOULD REMAIN OVER THE GULF
WATERS OVERNIGHT AND SUNDAY BUT TOO CLOSE TO IGNORE AS FLOW IS
SOUTHEAST OVER THE COASTAL ZONES OF FLORIDA AND NORTHERLY OVER THE
INTERIOR. LOOKS LIKE BUILDING UPPER RIDGE WILL KEEP GULF MASS OVER
THE GULF BEFORE IT STARTS TO DRIFT WESTERLY LATER ON SUNDAY. NAM HAS
THE HIGHER POPS BUT IN DEFERENCE TO THE BUILDING RIDGE WILL ONLY
RAISE THE LOWER MAVMOS POPS ABOUT 10 PERCENT FOR SUNDAY...MAINLY
OVER THE SOUTHERN ZONES. HIGH TEMPERATURES APPROACHING THE UPPER 90S
OVER THE NORTH AND NORTHWEST ZONES ON SUNDAY AND MONDAY IN
CONJUNCTION WITH THE HUMID AIR MASS TRAPPED UNDER THE RIDGE WILL
SEND HEAT INDICES TO BETWEEN 105 AND 110...CLOSE TO NEEDING A HEAT
ADVISORY IF THE LOW TEMPERATURES WERE FORECAST TO BE HIGHER. /11

.LONG TERM...(TUESDAY THROUGH SATURDAY)LOW PRESSURE SYSTEM IN THE
GULF WILL/SHOULD BE FAR ENOUGH WEST FOR SURFACE RIDGE TO BUILD BACK
WEST ACROSS THE AREA AND RETURN US TO MORE TYPICAL CONDITIONS. HIGHS
IN LOWER 90S WITH A 30 TO 40 PERCENT CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. /11

&&

.AVIATION...WITH MOST OF THE LAND AREA UNDER THE SINKING SIDE OF A
SHORTWAVE OVER THE NORTHWESTERN GULF...SIGNIFICANT VERTICAL
DEVELOPMENT OVER MOST OF THE FA WILL BE LIMITED. AS THE SHORTWAVE
PASSES SOUTH OF THE FA LATER TONIGHT THROUGH SUNDAY...MORE
DEVELOPMENT WILL BE POSSIBLE. UPSLOPE FLOW LATER TONIGHT WILL
INCREASE THE CHANCES FOR DENSE FOG AT KMOB...WITH LESS CHANCE
ELSEWHERE.

/16

&&

.MARINE...FOR THE MARINE FORECAST...UPPER LOW OVER THE NORTHEASTERN
GULF AND ITS DEVELOPMENT AND MOVEMENT INTO THE COMING WEEK IS
PROVING THE BIGGEST BEAR. GFS IS ADVERTISING MORE DEVELOPMENT THAN
THE NAM. CURRENT DEVELOPMENT IS LEANING TOWARDS THE GFS IN
MAGNITUDE...BUT IS FARTHER SOUTHEAST AND MORE COMPACT. THIS UPPER
LOW AND SHALLOW TROUGH WILL MOVE EAST...TO OFF THE LA COAST BY
MONDAY MORN. ONSHORE FLOW WILL THEN WEAKEN INTO MID WEEK AS SURFACE
HIGH PRESSURE MOVES OVER THE NORTHWESTERN GULF.

WITH A BIT OF THE TIGHT GRADIENT AFFECTING THE FAR OFFSHORE ZONES
THROUGH TONIGHT...HAVE PUT IN AN EX CAUTION 20 TO 60NM ZONES.

/16

&&

.FIRE WEATHER...HOT AND HUMID WITH A BIT STRONGER SOUTHERLY WIND
NEAR THE COAST THAN INTERIOR THE NEXT FEW DAYS. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  94  76  92 /  20  30  30  20
PENSACOLA   76  91  77  90 /  30  30  30  20
DESTIN      78  90  80  90 /  30  30  30  20
EVERGREEN   72  94  73  95 /  20  20  10  10
WAYNESBORO  71  96  73  97 /  20  20  10  10
CAMDEN      72  96  73  96 /  20  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 2, 7:45 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CDT SAT AUG 2 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-032345-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
745 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH LATE THIS
EVENING. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
ESPECIALLY ACROSS INTERIOR SECTIONS OF SOUTHWEST ALABAMA AND
SOUTHEAST MISSISSIPPI WHERE STRONG THUNDERSTORMS WILL APPROACH FROM
THE NORTH THIS EVENING. GUSTY WINDS TO 45 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED
SEVERE THUNDERSTORM COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND
LARGE HAIL THROUGH LATE EVENING.

A MODERATE WESTERLY WIND WILL CONTINUE OVER THE MARINE AREA THROUGH
EARLY SUNDAY. THIS MAY POSE A HAZARD FOR SMALL CRAFT THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE HEAT OF THE DAY ON
SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. HOT
TEMPERATURES AT THE SURFACE COMBINED WITH DRY AIR ALOFT WILL CREATE
CONDITIONS FAVORABLE FOR SOME THUNDERSTORMS TO BECOME STRONG ON
SUNDAY ACROSS THE CENTRAL GULF COAST WITH THE PRIMARY THREAT BEING
WIND GUSTS TO 45 MPH. SOME OF THE THUNDERSTORMS COULD BRIEFLY BECOME
SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.

A MODERATE WESTERLY WIND WILL CONTINUE OVER THE MARINE AREA THROUGH
SUNDAY. THIS MAY POSE A HAZARD FOR SMALL CRAFT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 8:16 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
816 PM CDT SAT AUG 2 2008

ALZ056-030200-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
816 PM CDT SAT AUG 2 2008

...A STRONG THUNDERSTORM IS MOVING ACROSS CONECUH COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BROWNVILLE...MOVING WEST AT
6 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROWNVILLE AND EVERGREEN THROUGH 900 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:54 AM CDTMarine Weather StatementMOB66 min
Aug 3, 3:31 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.